Skip to main content
Back to events

Anticholinergic burden: the unintended consequences for older people

Posted Tuesday 07 December 2021 | NPS MedicineWise

Older people on multiple medications are at greater risk from cumulative anticholinergic burden. This occurs when the anticholinergic effects of individual medicines add together to produce unintentional consequences.

Some of the side effects of this anticholinergic burden, such as dry mouth and constipation, impact on quality of life. But others, particularly dizziness and falls, can be far more serious. Exposure to high anticholinergic and sedative burden has been associated with a 60 per cent increase in fall-related hospitalisations.

This educational visiting program has been developed to:

  • help general practitioners (GPs) recognise the extent to which different medicines contribute to anticholinergic burden
  • support better outcomes from existing resources and pathways, such as Medication Management Reviews, whether conducted in a residential aged care facility or at home
  • provide a range of tools to assist with reducing anticholinergic burden, such as a fact sheet, decision aid and action plan for patients and their carers.

Educational visits are available as:

  • One-on-one: a 30-minute in-practice discussion for GPs, tailored to individual learning needs.
  • Small group: a one-hour group discussion for GPs, pharmacists and nurses.
  • Virtual visits: via video call. Available to support practices who wish to continue educational activities without a face-to-face appointment.

All visits will comply with current state and territory regulations for social distancing.

Last updated: Tuesday 23 November 2021